Boots WebMD Partners in Health
Return To Boots

Diabetes health centre

Select a topic to explore more.
Select An Article

Hypoglycaemia and diabetes

Hypoglycaemia is an abnormally low level of glucose or sugar in the blood affecting some people with diabetes, often called a 'hypo'.

Causes of hypoglycaemia in diabetes

A number of different factors can cause hypoglycaemia, including certain medications and diet. Certain medical conditions can also make hypoglycaemia more common in people with diabetes.

Certain types of oral diabetes medications can cause low blood sugar. Hypoglycaemia can also occur if you take too much insulin for the amount of carbohydrates consumed.

Ask your doctor or nurse if your medication can cause hypoglycaemia.

Symptoms of hypoglycaemia

Most people feel symptoms of hypoglycaemia when their blood sugar is about 4mmol/l or lower.

Each person with diabetes may have different symptoms of hypoglycaemia. You will learn to recognise your symptoms.

Early symptoms of hypoglycaemia may include:

Without treatment, more severe hypoglycaemia symptoms may develop, including:

Diet and hypoglycaemia in diabetes

Hypoglycaemia can occur in someone with diabetes following a meal that contains a lot of simple sugars. This condition is called reactive hypoglycaemia. It may also develop if a person with diabetes misses a snack, doesn't eat the whole meal, eats later than usual, doesn't eat when ill, or drinks alcohol without eating any food. Therefore, it's particularly important for people with diabetes to not skip meals, particularly when they're taking diabetes medications.

Intense exercise may also trigger a hypoglycaemic reaction.

Hypoglycaemia treatment in diabetes

If you suspect you have low blood sugar and have diabetes, check your blood sugar level.

If you have blood sugar levels that frequently drop after meals that have a high content of simple sugars, a way to diminish these episodes of reactive hypoglycaemia is through a more balanced diet. Avoid simple sugars and eat frequent small meals during the day.

If you experience low blood sugar when you haven't eaten ( fasting hypoglycaemia) have a snack before bedtime, such as a protein or a more complex carbohydrate.

Your doctor may determine that you are taking too much insulin that peaks toward the evening to morning hours. In that case, he or she may decrease your insulin dose or change the time when your last dose of insulin is given.

Other things that you can do to help yourself get through the low blood sugar episode include:

  • Taking three or more glucose tablets (available at a pharmacy).
  • Taking one tube of glucose gel (available at a pharmacy).
  • Eating five sweets, such as jelly babies.
  • Drinking a glass of fruit juice.
  • Drinking a glass of skimmed milk.
  • Drinking a glass of Lucozade or other non- diet soft drink (not sugar-free).
  • Eat 1 tablespoon honey (placed under your tongue for rapid absorption into the bloodstream).
  • Eat 1 tablespoon table sugar.

If you think you have hypoglycaemia and one of your diabetes medications is an alpha-glucosidase oral diabetes medicine, low blood glucose is best treated with glucose tablets or gel.

15 minutes after you have eaten a sugar-containing food, check your blood sugar again. If you do not feel better and your blood sugar is still lower than you have been advised it should be, eat another serving of one of the foods listed above. If your blood sugar is still low after doing this, seek medical advice.

If your blood sugar returns to normal levels eat a carbohydrate and protein snack such as peanut butter and crackers or cheese and crackers, or half of a sandwich.

Keep a record of the date and time of day your reaction occurred and what you did.

Seek medical advice if you have more than one unexplained hypoglycaemic reaction in a week.

Hypoglycaemia may cause you to pass out. If so, you will need someone to give you a glucagon injection. Glucagon is a prescription medicine that raises blood sugar and may be needed with severe hypoglycaemia. It is important that your family members and/or friends know how to give the injection in case you have a low blood glucose reaction. Talk with your doctor about the use of glucagon.

If you witness a loved one suffering from a severe hypoglycaemic reaction, if possible give them a glucagon injection and seek urgent medical advice. This may mean calling 999 or taking them to the nearest hospital for treatment. Do not try to give an unconscious person food as they may choke.

It is very dangerous to drive during a low blood glucose reaction. If you are driving and you experience symptoms of hypoglycaemia, safely pull off the road and eat a glucose-containing (sugary) food. Wait at least 15 minutes and repeat if necessary. Eat a protein and carbohydrate source (such as cheese and crackers) before continuing to your destination. It is important to keep a sugar source, a protein, and carbohydrate source in your car at all times for emergencies.

Next Article:

WebMD Medical Reference

Diabetes newsletter

Tips for managing your diabetes.
Sign Up Now!

Popular slideshows & tools on BootsWebMD

woman_holding_head_in_pain
How to help headache pain
rash on skin
Top eczema triggers to avoid
79x79_causes_of_fatigue_and_how_to_fight_it.jpg
Causes of fatigue & how to fight it
period_questions_answered
Tips to support digestive health
woman looking at pregnancy test
Is your body ready for pregnancy?
woman sleeping
Sleep better tonight
girl_sneezing_into_tissue
Treating your child's cold or fever
bucket with cleaning supplies in it
Cleaning and organising tips
adult man contemplating
When illness makes it hard to eat
woman holding stomach
Understand this common condition
cold sore
What you need to know